[Skip to Content]
[Skip to Content Landing]
Article
November 1996

Telogen Alopecia From UV Rays

Author Affiliations

Department of Medical-Surgical Dermatology and Venereology Hospital Universitario Virgen Macarena Avda Dr Fedriani 3 41009 Sevilla, Spain

Arch Dermatol. 1996;132(11):1398-1399. doi:10.1001/archderm.1996.03890350142037
Abstract

During the last 4 years we have come to verify that some patients under treatment with 3% minoxidil and 0.01% tretinoin developed sunburns following sun exposure. We related these to the effects of UV radiation on the scalp previously irritated by tretinoin, so the treatment was stopped for 15 to 20 days. About 3 to 4 months later these patients suffered increased hair loss, which first was interpreted as a consequence of having temporarily stopped the medication. Consequently, in our protocol of treatment for male androgenetic alopecia we usually advise patients to avoid using tretinoin in the morning of sunny days, and especially if they plan to go to the beach.

Report of a Case.  Recently, a young woman consulted us because she had begun to notice a great loss of hair 4 months after an episode of quite severe sunburns on the scalp during the summer. At that time

First Page Preview View Large
First page PDF preview
First page PDF preview
×